DogsHealthProblems.com

Drugs Toxic to the Liver, Hepatotoxicity in Dogs

 

The term hepatotoxicity means “drugs toxic to the liver,”therefore hepatotoxicty in dogs depicts the toxic effect that some substances and medications have on the dog’s liver. While the purpose of most medications is to heal the body, sometimes adverse reactions may occur. A dog’s liver can be particularly vulnerable to toxicity because of its primary role in the bio-transformation of drugs, and therefore it’s important to report to the vet as soon as possible any signs of trouble. Some drugs are more likely to be toxic to the dog’s liver than others.

Damage to the Dog’s Liver

The dog’s liver plays an important role in bio-transformation of drugs. When medications are administered orally to dogs, they are readily absorbed by the portal vein and are then introduced to the dog’s liver in quite high concentrations. If the drug happens to be one that is toxic to the tissues, a toxic reaction may occur.

Damage to a dog’s liver from use in drugs is most likely to happen when potentially hepatotoxic drugs are given long-term or short courses with high dosages. Other than medications, several substances are known to cause liver toxicity. If your dog ate gum with xylitol, sago palm, alpha lipoic acid, foods containing aflatoxins, or  toxins derived from the amanita mushroom (amanitin) or blue-green algae (microcystin), he may be at risk for hepatoxicity.




Drugs that are toxic to the dog’s liver can cause a multitude of problems. The most common problem is acute hepatic injury, but other potential problems include hepatitis, hepatocellular injury, chronic cholestatic liver disease, progressive degenerative vacuolar hepatopathy, and therefore, degeneration and necrosis.

Signs of Trouble 

While hepatotoxicity may be less likely to occur compared to nephrotoxicity (drug-induced damage to the kidneys), it does tend to occur as well, but it may be more challenging to recognize. The symptoms may be vague and may resemble other conditions.

Dogs suffering from drug-induced liver damage may  appear lethargic and weak and may suffer from wobbly gait, vomiting, diarrhea, loss of appetite, weight loss, increased drinking, increased urination, enlarged abdomen (ascites) and yellowing of skin/mucous membranes (jaundice).

It’s important to keep an eye for these symptoms if your dog is taking medications that are known for being hepatotoxic. Report to your vet immediately if you notice any of these worrisome signs!

List of Drugs Toxic to the Liver

Dog drugs toxic to the liver

While the drugs in this list are meant to heal or make dogs feel better, at times, things may not go as planned. It can be that toxic effects occur as a result of an exaggeration of the drug’s pharmacological effects or there may be other predisposing factors at play.

This list of drugs is therefore not to label these drugs as “bad,” but just to raise awareness of any potential early warning signs of potential complications.

Generally, vets suggest use of these drugs as their benefits outweigh the risks.  In dogs with normal liver function, risks for the occurrence of these adverse hepatotoxic effects are generally minimal. So what drugs are considered to be hepatotoxic to dogs? There are several.

Anesthetic Drugs

Several drugs used to induce anesthesia in dogs are reported to be potentially hepatotoxic. These include chloroform, halothane and methxyflurane. Fluids given under the skin to dogs who are going under anesthesia are helpful to flush these drugs out of the dog’s system. Most vets give fluids when dogs are going under.

Anticonvulsant Drugs

These are drugs that are prescribed to control seizures in dogs. Drugs known for their toxic effects on the liver include: carbamazepine, phenobarbital, primidone, phenytoin and valproic acid. Most dogs suffering from liver damage due to  phenobarbital have been on the drug for many months or years. High doses and long duration are predisposing factors.

Antimicrobial/Antifungal Drugs

Antimicrobial drugs, better known as antibiotics, are drugs meant to kill bacteria and are often prescribed for infections. The following drugs have been reported toxic to the dog’s liver: ampicillin, erythromycin, griseofulvin, tetracyclines, thiabendazole, isoniazid, nitrofurantoin and quinacrine.

Among antifungal drugs, the drug ketoconazole was found to cause increased ALT levels.  These increased levels generally resolve with drug dose reduction. Fluconazole or itroconazole have been found to be less hepatotixic.

Analgesic Drugs

Analgesic drugs are drugs meant to treat pain and possibly inflammation. The over-the-counter pain relievers designed for humans are in most cases not suitable to dogs because of their hepatotoxic effects. Samples of these include Acetaminophen, Ibuprofen, Naproxen and aspirin.

There are safer medications for pain and inflammation that can be obtained by prescription from a vet; however, these can also be hepatotoxic. Hepatoxicity from Rimadyl, (carprofen) for instance is possible, but it has been found to be a rare occurrence.

“On rare occasions carprofen can lead to acute hepatic necrosis in dogs…Because of the acute onset and rarity of this reaction, routine biochemical monitoring of ALT in clinically normal dogs is probably not warranted.”~Dr. Lauren A.Trepanier

Cardiovascular Drugs

Several drugs that are prescribed to dogs suffering from heart disease may be toxic to the liver. Drugs with this effect include: quinidine, warfarin and procainamide.

Antineoplastic Drugs

These drugs are part of a treatment protocol for cancer. Drugs that have been reported as being hepatotoxic in dogs include busulfan, methrotrexate, mitramycin, urethane, L-asparginase, cyclophosphamide, 6-mercaptopurine and Lomustine.

Endocrine Agents

The following drugs that are commonly prescribed to treat endocrine disorders or inflammation include anabolic steroids and corticosteroids.

Tranquilizer Drugs

Some tranquilizer drugs have hepatotoxicity as a possible side effect. These include diazepam, haloperidol and phenothiazines. There are several more drugs that can be toxic to a dog’s liver but are not listed here.

At the Vet’s Office

The vet will take a detailed drug history of the dog, asking about what drugs were given, for how long, and how much. This history will include both prescription drugs and over the counter drugs or supplements. The vet will perform a physical examination to detect any abnormalities.

If the ingestion of a potential hepatotoxic drug was recent such as accidental ingestion or overdose, the vet may recommend to induce vomiting or a gastric lavage. Activated charcoal without sorbitol may be administered to reduce absorption.

For dogs suffering from possible toxicity from the addition of recent medications, bloodwork (CBC, biochemical profile) will be taken to search for any unexplained increase in liver enzymes. A urinalysis may be helpful as well.

If the dog is found to have  increased serum liver enzyme activity and the dog has a history of recently starting a medication, the vet will recommend stopping the medication and repeating bloodwork in 10 to 14 days to see if the blood levels normalize. 

If these blood levels fail to normalize despite discontinuing the drug, then the vet may suggest further testing such as serum bile acid concentrations, x-rays, ultrasound, and liver biopsy. 

Treatment therefore for the most part consists of stopping the drug and providing supportive therapy to prevent aggravating the liver.  Providing protective medications such as Vitamin E,  S-adenosylmethionine (SAMe), or milk thistle may be helpful

Most drugs toxic to the liver do not have an antidote, and the only exception is acetominophen for which N-acetylcysteine is the antidote. It is therefore important to practice caution and report to the vet immediately if any signs of liver problems are detected. Early treatment is important as early liver damage can often be reversed and prevent further damage.

 

References:

  •  DVM360: Drug-induced liver injury (Proceedings)
  • NAVC Clinician’s Brief: Noncutaneous Adverse Drug Reactions Part 1: Hepatotoxicity
  • J Vet Intern Med. 2004 Jan-Feb;18(1):75-80.Hepatotoxicity associated with CCNU (lomustine) chemotherapy in dogs. Kristal O et al.
  • J Am Vet Med Assoc. 1991 Oct 15;199(8):1060-6.Hepatotoxicity of phenobarbital in dogs: 18 cases (1985-1989).
    Dayrell-Hart B




Facebook Comments



error: Content is protected !!